Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 52, NWS San Angelo, TX

May 21, 2019Crockett County, Texas

NWS San Angelo, TX issued this tornado warning at May 21, 2019, 12:49 AM CDT for Crockett County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2019, 12:49 AM CDT (05:49 UTC)
Expired
May 21, 2019, 1:15 AM CDT
In force
26 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 105 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 9:52 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 5.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3800 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
2.4
Supercell composite
25.6

Open this sounding in Storm Lab

The text

As transmitted.

603 
WFUS54 KSJT 210549
TORSJT
TXC105-210615-
/O.NEW.KSJT.TO.W.0052.190521T0549Z-190521T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
1249 AM CDT Tue May 21 2019

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  North central Crockett County in west central Texas...

* Until 115 AM CDT.
    
* At 1248 AM CDT, a severe thunderstorm capable of producing a
  tornado was located 15 miles south of Reagan County Airport, or 15
  miles southwest of Big Lake, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Crockett County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3086 10163 3108 10168 3108 10128 3096 10125
TIME...MOT...LOC 0548Z 249DEG 51KT 3098 10156 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PO
1 follow-up statement
193 
WWUS54 KSJT 210557
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1257 AM CDT Tue May 21 2019

TXC105-210615-
/O.CON.KSJT.TO.W.0052.000000T0000Z-190521T0615Z/
Crockett TX-
1257 AM CDT Tue May 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR NORTHERN
CROCKETT COUNTY...
    
At 1255 AM CDT, a severe thunderstorm capable of producing a tornado
was located 12 miles south of Big Lake, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northern Crockett County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3098 10161 3108 10163 3108 10128 3100 10130
TIME...MOT...LOC 0555Z 249DEG 51KT 3102 10144 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 11:57 PM CDT, 52 minutes earlier.

Area forecast discussion, May 20, 11:57 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1157 PM CDT Mon May 20 2019

.AVIATION...
/06Z TAFS/

Line of convection across the eastern Permian Basin will shift
across most of the West Central Texas terminals overnight. Will
use latest radar trends for the first guess timing on these
storms. Storms should exit to the east by sunrise, and leave
gusty southwest winds for the daylight hours.

&&

.PREV DISCUSSION... /issued 611 PM CDT Mon May 20 2019/

AVIATION...
/00Z TAFS/

We continue to monitor the convection across the Permian Basin
that is slowly working its way east towards West Central Texas.
Latest hi-res models shift the convection east into the area, but
it may be the early morning hours before the convection reaches
many of the terminal location. Will use that timing for now, and
see if the convection gets a bigger push from convective outflows.
Otherwise, gusty south and southeast winds this evening will
continue, shifting to the west as the pacific front moves through
the area on Tuesday morning.

PREV DISCUSSION... /issued 327 PM CDT Mon May 20 2019/

SHORT TERM...
(Tonight)

.Particularly Dangerous Situation...

All model indicators point to a particularly dangerous situation
developing, across much of West Central Texas, this afternoon and
tonight. With model forecast CAPEs in 5000 J/kg range and bulk
shear in range of 45 to 55 knots, conditions are most favorable
for very large hail, damaging winds, and strong tornadoes. The
Storm Prediction Center continues to highlight much of West
Central Texas in a High or Enhanced risk area. The best indication
for timing is now through late tonight. Locations along and north
of a San Angelo to Brownwood are most at risk this evening. After
midnight, the severe thunderstorms threat will slowly diminish, as
the upper trough moves over Texas.

(Tuesday)

.Thunderstorms Ending...

As the Upper trough moves east, the potential for severe
thunderstorms will shift east of our area. By noon Tuesday, all
shower and thunderstorm activity will be east of West Central
Texas.

LONG TERM...
(Tuesday Night through Monday)

.Dry with Rain Chances Returning...

With lots of tasks going on this afternoon, we did not make
significant changes to the long term forecast. After a day or two
of dry weather, another upper low to our west will move into a
position near the Four Corners region of CONUS. This position will
produce southwest flow aloft over Texas. Minor disturbances
embedded in the flow aloft may initiate mainly afternoon and
evening thunderstorms, beginning Wednesday night and continuing
through Friday night. Currently, this holiday weekend looks dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  78  59  89 /  80  20   0  10
San Angelo 	 60  82  59  91 /  60  10   0  10
Junction 	 65  85  63  91 /  40  20   0   0
Brownwood 	 64  80  62  87 /  70  40   0   0
Sweetwater 	 59  76  59  88 /  80   0   0  10
Ozona      	 59  82  61  88 /  50   0   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Tuesday for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

07
Hazardous weather outlook, May 20, 2:57 PM CDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
257 PM CDT Mon May 20 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
257 PM CDT Mon May 20 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this afternoon and into tonight
across all of West Central Texas. Very large hail, strong
tornadoes, and damaging winds are the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional severe thunderstorms are possible early Tuesday
morning mainly across the eastern half of West Central Texas. The
main hazards are large hail, damaging winds, and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon.

In the hours before

Local storm report, May 20, 10:21 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1021 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             ROTAN                   32.85N 100.46W
05/20/2019  E1.75 INCH       FISHER             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS GOLF BALL SIZE HAIL
            IN THE CITY OF ROTAN.

&&
Local storm report, May 20, 10:23 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1023 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             4 W ROTAN               32.86N 100.54W
05/20/2019  E2.75 INCH       FISHER             TX   TRAINED SPOTTER

            BASEBALL SIZE HAIL WAS REPORTED 4 MILES WEST
            OF ROTAN.

&&
Local storm report, May 20, 10:36 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1036 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TORNADO          SAGERTON                33.08N 99.95W
05/20/2019                   HASKELL            TX   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED A BRIEF TORNADO
            NEAR SAGERTON.

&&
Special weather statement, May 20, 11:42 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1142 PM CDT Mon May 20 2019

TXZ076-210515-
Crockett TX-
1142 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 1215 AM CDT...

At 1141 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Rankin to 10 miles
southeast of Bakersfield. Movement was east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

These storms will remain over mainly rural areas of north central
Crockett County, including the following locations... I-10 Near The
Crockett-Pecos County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3108 10223 3108 10170 3069 10177 3070 10181
      3076 10184 3086 10185 3089 10189 3092 10187
      3099 10199 3098 10201 3100 10204 3099 10209
      3101 10219 3100 10219 3103 10220 3105 10225
TIME...MOT...LOC 0441Z 268DEG 35KT 3110 10204 3077 10218

PO
Special weather statement, May 21, 12:15 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1215 AM CDT Tue May 21 2019

TXZ049-054-098-099-113-127-210615-
Haskell TX-Throckmorton TX-Fisher TX-Nolan TX-Jones TX-Taylor TX-
1215 AM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...JONES...NORTHERN
NOLAN...FISHER...NORTHWESTERN TAYLOR AND NORTHWESTERN THROCKMORTON
COUNTIES UNTIL 115 AM CDT...

At 1214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Old Glory to near Colorado
City. Movement was east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Rochester and Wastella around 1230 AM CDT.
  Roscoe and O'brien around 1235 AM CDT.
  Weinert around 1245 AM CDT.
  Sweetwater around 1250 AM CDT.
  Trent and Millers Creek Reservoir around 110 AM CDT.
  Merkel and Noodle around 115 AM CDT.

Other locations impacted by these storms include Funston, The
Intersection Of Us-
180 And Ranch Road 126, Hitson, Tuxedo, Gannon, Lake Sweetwater,
Busby, Capitola, Us-277 Near The Haskell-Knox County Line and Jud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 400 AM CDT for west central
Texas.

LAT...LON 3240 10004 3235 10066 3296 10065 3296 9999
      3340 9999 3340 9930 3339 9930
TIME...MOT...LOC 0514Z 256DEG 38KT 3329 10008 3240 10079

SJH
Special weather statement, May 21, 12:18 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1218 AM CDT Tue May 21 2019

TXZ076-210545-
Crockett TX-
1218 AM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 1245 AM CDT...

At 1217 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Iraan, or 19 miles north of Sheffield, moving east at
45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Crockett County, including the following locations... Ft Lancaster,
The Intersection Of I-10 And Highway 290 and I-10 Near The
Crockett-Pecos County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3108 10199 3108 10142 3063 10147 3063 10166
      3066 10177 3068 10178 3070 10181 3075 10182
      3076 10184 3081 10183 3086 10185 3089 10189
      3092 10187 3098 10198 3099 10201
TIME...MOT...LOC 0517Z 252DEG 53KT 3096 10175

PO

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:47 PM CDTTornado Warning Tornado observedSJTFisher, Nolan43 min
May 20, 8:49 PM CDTSevere Thunderstorm WarningSJTFisher, Jones41 min
May 20, 8:54 PM CDTTornado WarningSJTFisher36 min
May 20, 9:22 PM CDTTornado WarningSJTFisher, Jones23 min
May 20, 9:28 PM CDTSevere Thunderstorm WarningSJTFisher, Jones47 min
May 20, 9:40 PM CDTTornado WarningSJTFisher, Jones35 min
May 20, 9:43 PM CDTTornado WarningSJTFisher32 min
May 20, 9:52 PM CDTTornado WarningSJTHaskell23 min
May 20, 9:59 PM CDTTornado Warning Considerable damage threatSJTFisher, Jones31 min
May 20, 10:06 PM CDTTornado WarningSJTFisher24 min
May 20, 10:17 PM CDTTornado WarningSJTHaskell, Jones28 min
May 20, 10:23 PM CDTSevere Thunderstorm WarningSJTFisher, Jones22 min
May 20, 10:39 PM CDTTornado WarningSJTHaskell36 min
May 20, 10:55 PM CDTAreal Flood AdvisorySJTFisher, Haskell, Jones3 hr
May 20, 10:59 PM CDTSevere Thunderstorm WarningSJTHaskell46 min
May 20, 11:18 PM CDTSevere Thunderstorm WarningSJTFisher, Jones57 min
May 20, 11:42 PM CDTSpecial Weather StatementSJTUpton33 min
May 21, 12:15 AM CDTSpecial Weather StatementSJTFisher, Haskell, Jones60 min
May 21, 12:17 AM CDTFlash Flood WarningSJTFisher, Haskell, Jones, Nolan, Taylor4 hr
May 21, 12:18 AM CDTSpecial Weather StatementSJTCrockett27 min
May 21, 12:27 AM CDTSevere Thunderstorm WarningSJTCoke, Sterling48 min
May 21, 1:10 AM CDTAreal Flood AdvisorySJTCoke, Irion, Sterling, Tom Green3 hr
May 21, 1:18 AM CDTSpecial Weather StatementSJTCrockett42 min
May 21, 1:23 AM CDTSpecial Weather StatementSJTIrion22 min
May 21, 1:26 AM CDTSpecial Weather StatementSJTCallahan, Jones, Nolan, Shackelford, Taylor49 min
May 21, 1:33 AM CDTTornado WarningSJTCrockett, Irion, Schleicher12 min
May 21, 1:39 AM CDTTornado WarningSJTCrockett, Irion, Schleicher21 min
May 21, 1:45 AM CDTAreal Flood AdvisorySJTCrockett3 hr
May 21, 1:55 AM CDTAreal Flood AdvisorySJTCallahan, Shackelford, Taylor, Throckmorton3 hr
May 21, 2:12 AM CDTSpecial Weather StatementSJTTom Green33 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.